Kansas, 2022

Tornadoes and Damaging Wind in Kansas, June 8, 2022

June 8, 2022 · NWS EAX · 4 events in 2 counties and zones

Strong to severe thunderstorms across Kansas and Missouri the evening of June 7th, 2022, continued to evolve into a complex of strong to severe thunderstorms as they moved into the Kansas City Metro area between 12:30 and 1 AM CDT. These storms resulted in numerous reports of wind damage across the region as well as four confirmed tornadoes, one through the southern side of the Kansas City…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Strong to severe thunderstorms across Kansas and Missouri the evening of June 7th, 2022, continued to evolve into a complex of strong to severe thunderstorms as they moved into the Kansas City Metro area between 12:30 and 1 AM CDT. These storms resulted in numerous reports of wind damage across the region as well as four confirmed tornadoes, one through the southern side of the Kansas City Metro, one in northeastern Jackson County Missouri and two near Louisburg, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 7, 10:11 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 7, 10:11 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1111 PM CDT Tue Jun 7 2022

.Discussion...
Issued at 316 PM CDT TUE JUN 7 2022

Key Messages:

- Isolated to scattered thunderstorms expected this afternoon
  along a stationary front.

- A cluster of thunderstorms expected by mid-evening into tonight
  over much of the area, with some threat of straight-line winds
  and quarter-size hail in areas of northeast Kansas and northwest
  Missouri.

Today/tonight: Primary focus centers on the next 12 hours of the
forecast. As of early afternoon, surface observations depicted a
frontal boundary oriented NW-SE across the southwestern third of the
CWA, just SW of the KC Metro. Visible satellite imagery showed a
growing cumulus field, with some agitation near/SW of KC. As
inhibition lessens, anticipate widely scattered showers and
thunderstorms to develop this afternoon along/just north of the
frontal boundary where convergence is maximized. While an isolated
storm may become briefly strong, a much larger area of convection is
expected to evolve upstream over Nebraska and Iowa this evening into
tonight. As these thunderstorms cold pools consolidate during the
evening, an outflow-driven cluster will evolve and push into
northwest MO and northeast Kansas 1-2 hours post-sunset. The most
robust activity will have the potential for thunderstorm outflow
winds up to 60 mph and hail to the size of quarters. With time,
waning instability and outflow displacement ahead of the line will
lead to a notable weakening of the complex as it works its way
across the CWA. The progressive nature of the complex should
mitigate any widespread flooding concerns (3-hour flash flood
guidance is in excess of two inches). However, storms this
afternoon/evening tied to the quasi-stationary boundary and storms
that develop ahead of the thunderstorm complex will have the
potential for heavy rainfall and the attendant threat for localized
flash flooding.

Rainfall should end from west to east Wednesday morning, with
surface high pressure building into the region. Dry conditions are
expected for the remainder of Wednesday and much of Thursday, with
temperatures near or slightly below seasonable levels and drier
humidity values.

Bu Thursday night into Friday morning, two focused areas of
thunderstorm activity appear to occur, both generally splitting the
CWA. The first focused area is in a region of strong isentropic
ascent across much of Iowa, with a second area tied to an
approaching wave and potential thunderstorm complex riding along an
instability axis over central Kansas. While scattered activity/light
rain is expected in between these two areas, widespread heavy
rainfall is not anticipated at this time. Tranquil weather returns
for the remainder of Friday into the weekend, with gradually warming
temperatures.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1111 PM CDT TUE JUN 7 2022

The main line of convection has entered the area and is expected
to move southeast exiting central MO by 14Z. This line will reach
the KC metro around 06Z. We could see some lower visibility and
ceilings as the line moves through. The cold front passes through
behind the line. Ceilings in most areas should drop to high-end
MVFR behind the front for a few hours, then clouds will clear out.
Northwesterly winds will become breezy behind the front as well.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Atkins
Hazardous weather outlook, Jun 7, 4:20 AM CST, 19 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
520 AM CDT Tue Jun 7 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
520 AM CDT Tue Jun 7 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Rain showers possible this morning with another round of rain and
storms late tonight. A few strong, isolated storms may be possible
across the area this afternoon, with the main batch of storms
affecting the forecast area between 9 PM and 3 AM late tonight. The
main impacts include damaging winds, large hail, and heavy rainfall
leading to localized flooding concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 A break in rain and storms are expected Wednesday, with additional
rain possible Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 7, 11:12 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1212 AM CDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             1 W MAITLAND            40.21N 95.09W
06/07/2022  E1.00 INCH       HOLT               MO   LAW ENFORCEMENT

&&

PP
Local storm report, Jun 7, 11:15 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1215 AM CDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     TSTM WND DMG     MOUND CITY              40.13N 95.23W
06/07/2022                   HOLT               MO   LAW ENFORCEMENT

            DISPATCH REPORTED A TREE DOWN IN MOUND CITY.

&&

PP
Local storm report, Jun 7, 11:24 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1224 AM CDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     HAIL             3 S STANBERRY           40.18N 94.53W
06/07/2022  E2.00 INCH       GENTRY             MO   PUBLIC

            SHERIFFS DEPUTY RELAYED A PUBLIC PHOTO OF
            HAIL ESTIMATED AT 2 INCHES SOUTH OF
            STANBERRY.

&&

PP
Local storm report, Jun 7, 11:49 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 AM CDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     HAIL             5 SW STANBERRY          40.17N 94.61W
06/07/2022  E2.00 INCH       GENTRY             MO   PUBLIC

            REPORT VIA SOCIAL MEDIA. TIME ESTIMATED VIA
            RADAR.

&&

PP
Local storm report, Jun 7, 11:55 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 AM CDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             DARLINGTON              40.20N 94.40W
06/08/2022  M1.50 INCH       GENTRY             MO   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

PP
Special weather statement, Jun 7, 11:58 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1258 AM CDT Wed Jun 8 2022

KSZ057-103-105-080630-
Johnson KS-Miami KS-Leavenworth KS-
1258 AM CDT Wed Jun 8 2022

...Strong thunderstorms will impact portions of northwestern Miami,
southwestern Leavenworth and Johnson Counties through 130 AM CDT...

At 1257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Linwood to near Lyndon. Movement was
southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Overland Park, Olathe, Lenexa, Leawood, Gardner, De Soto, Spring
Hill, Edgerton, Linwood, Clare, Lackmans and Clearview City.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 200 and 222.
 Interstate 435 between mile markers 0 and 1, and between mile
markers 82 and 83.
 Kansas Turnpike between mile markers 206 and 209.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern and east central Kansas.

&&

LAT...LON 3904 9517 3891 9461 3890 9461 3857 9507
      3898 9506 3899 9507 3898 9509 3896 9508
      3897 9511 3897 9513 3898 9516 3896 9517
      3896 9519 3902 9519
TIME...MOT...LOC 0557Z 293DEG 45KT 3899 9507 3862 9564

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CDB

The radar

The Pleasant Hill radar (KEAX), 48 km away, was scanning. The volume nearest the first event began at 06:10 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Johnson

When
June 8, 12:10 AM CST to 12:23 AM CST
Where
Johnson County, 1.91 mi ESE of Craig to 0.76 mi ENE of Leawood
Rating
EF1
Path length
9.53 mi
Path width
125 yd
Continued into
Jackson, Mo (EAX)
Reported by
NWS Storm Survey
Coordinates
38.964, -94.785

The tornado developed on the west side of Lenexa, KS, embedded within the larger line of thunderstorms moving across the Kansas City Metro area. The tornado generally travelled east down W 95th St and Bannister Road, varying in strength at times, before dissipating near the northeast side of the Grandview Triangle on the Missouri Side. This tornado continued into Jackson County, Missouri.

Thunderstorm Wind, Johnson

When
June 8, 12:11 AM CST to 12:14 AM CST
Where
Johnson County, 0.54 mi W of (Ixd)jhnsn Co Indsl
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.830, -94.890

ASOS reported 58 mph wind.

Tornado, Miami

When
June 8, 12:21 AM CST to 12:35 AM CST
Where
Miami County, 2.15 mi SSE of Hillsdale to 2.42 mi SSE of Louisburg
Rating
EF0
Path length
9.74 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
38.642, -94.832

This was the first of the two Miami county tornadoes. It developed along the trailing end of the larger line of thunderstorms moving across the Kansas City metro area. This tornado damaged the Louisburg Cider Mill.

Tornado, Miami

When
June 8, 12:24 AM CST to 12:37 AM CST
Where
Miami County, 1.42 mi WNW of Somerset to 5.62 mi SSE of Louisburg
Rating
EF0
Path length
9.55 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
38.608, -94.794

This was the second of the two Miami county tornadoes. It developed along the trailing end of the larger line of thunderstorms moving across the Kansas City metro area and south of the first Miami county tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyThe tornado archive for Kansas, 2022Warnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020611, 1033614, 1020609, 1020610.